Alert archive / Michigan / Snow Advisories in 2005

Snow Advisory 2, NWS Grand Rapids, MI

December 3, 20059 counties in Michigan

NWS Grand Rapids, MI issued this snow advisory at Dec 3, 2005, 3:21 PM EST for 9 counties in Michigan. It took effect at Dec 3, 2005, 6:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2005, 3:21 PM EST (20:21 UTC)
In effect from
Dec 3, 2005, 6:00 PM EST
Expired
Dec 4, 2005, 2:33 AM EST
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 41 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGRR 032021
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EST SAT DEC 3 2005

...SNOW IS ON THE WAY...

.LOW PRESSURE IN NORTHWEST ARKANSAS WILL MOVE NORTHEAST TO THE
OHIO VALLEY TONIGHT AND BRING SNOW WITH IT. LIGHT SNOW...CURRENTLY
SPREADING EAST FROM IOWA AND WISCONSIN WILL MOVE INTO SOUTHWEST
LOWER MICHIGAN THIS EVENING. THE SNOW WILL BECOME MODERATE TO
OCCASIONALLY HEAVY LATER THIS EVENING AND DURING THE EARLY
OVERNIGHT HOURS. 

MIZ056-057-064>066-071>074-040430-
/O.NEW.KGRR.SN.Y.0002.051203T2300Z-051204T1100Z/
OTTAWA-KENT-ALLEGAN-BARRY-EATON-VAN BUREN-KALAMAZOO-CALHOUN-
JACKSON-
INCLUDING THE CITIES OF...GRAND HAVEN...GRAND RAPIDS...HOLLAND...
HASTINGS...CHARLOTTE...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
321 PM EST SAT DEC 3 2005

...SNOW ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST SUNDAY. 

LIGHT SNOW WILL BEGIN BY 6 PM AND CONTINUE OVERNIGHT. THE SNOW MAY
BECOME MODERATE TO HEAVY AT TIMES WITH SNOWFALL RATES OF AN INCH
AN HOUR. LOOK FOR 3 TO 5 INCHES OF SNOWFALL BY SUNRISE SUNDAY.
BLOWING AND DRIFTING SHOULD NOT BE A PROBLEM AS WINDS ARE EXPECTED
TO BE LESS THAN 15 MPH OR SO.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

93
2 follow-up statements
000 
WWUS43 KGRR 040300
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 PM EST SAT DEC 3 2005

...SNOW TO CONTINUE OVERNIGHT...

.SNOW WILL CONTINUE OVERNIGHT WELL NORTH OF A LOW PRESSURE
SYSTEM WHICH IS MOVING NORTHEAST INTO THE OHIO VALLEY REGION.
PERIODS OF LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH AROUND
1 OR 2 AM SUNDAY. SNOW WILL GRADUALLY TAPER OFF TO LIGHTER SNOW
AND FLURRIES AFTER 2 AM.

MIZ056-057-064>066-071>074-041100-
/O.CON.KGRR.SN.Y.0002.000000T0000Z-051204T1100Z/
OTTAWA-KENT-ALLEGAN-BARRY-EATON-VAN BUREN-KALAMAZOO-CALHOUN-
JACKSON-
INCLUDING THE CITIES OF...GRAND HAVEN...GRAND RAPIDS...HOLLAND...
HASTINGS...CHARLOTTE...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
1000 PM EST SAT DEC 3 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SUNDAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SUNDAY. 

STEADY LIGHT TO MODERATE SNOW WILL CONTINUE IN PROGRESS THROUGH
AROUND 1 OR 2 AM. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES
ARE POSSIBLE OVERNIGHT AND THIS WILL BRING STORM TOTAL SNOWFALL
INTO THE 3 TO 5 INCH RANGE BY DAYBREAK SUNDAY.  STEADY LIGHT TO 
MODERATE SNOW WILL TAPER OFF TO LIGHT SNOW AND FLURRIES AFTER 
1 TO 2 AM SUNDAY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

LAURENS
000 
WWUS43 KGRR 040733
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 AM EST SUN DEC 4 2005

...STEADIEST BAND OF LIGHT TO MODERATE SNOW EXITING AREA...

.THE BAND OF STEADIEST LIGHT TO MODERATE SNOW IS MOVING OUT OF
OUR AREA. THEREFORE THE SNOW ADVISORY HAS BEEN CANCELLED. LIGHT
SNOW SHOWERS AND FLURRIES WILL CONTINUE THROUGH DAYBREAK BUT WITH
VERY LITTLE IF ANY ADDITIONAL ACCUMULATIONS.

MIZ056-057-064>066-071>074-040845-
/O.CAN.KGRR.SN.Y.0002.000000T0000Z-051204T1100Z/
OTTAWA-KENT-ALLEGAN-BARRY-EATON-VAN BUREN-KALAMAZOO-CALHOUN-
JACKSON-
INCLUDING THE CITIES OF...GRAND HAVEN...GRAND RAPIDS...HOLLAND...
HASTINGS...CHARLOTTE...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
233 AM EST SUN DEC 4 2005

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SNOW ADVISORY. LIGHT SNOW SHOWERS AND FLURRIES WILL CONTINUE
THROUGH DAYBREAK BUT WITH VERY LITTLE IF ANY ADDITIONAL
ACCUMULATIONS.

$$

LAURENS

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this snow advisory went out at Dec 3, 11:23 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Dec 3, 11:23 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1123 AM EST SAT DEC 3 2005

.UPDATED...

DUE TO LOW LEVEL SOUTHEAST WINDS THE LAKE EFFECT SNOW SHOWER
ACTIVITY IS PUSHING OFF SHORE. THUS I TOOK THE SNOW OUT OF THE EARLY
AFTERNOON FORECAST. HOWEVER SNOW IS DEVELOPING RAPIDLY IN THE WARM
ADVECTION ZONE ACROSS IOWA...MINNESOTA AND WESTERN WISCONSIN. THE
MODELS BRING THIS INTO WEST MICHIGAN AROUND 00Z BUT I AM SOMEWHAT
CONCERNED IT WILL DEVELOP FASTER THAN THAT.  SO I PUT A LOW CHANCE
FOR ALL BUT THE NORTHEAST AFTER 3 PM.

WE MAY UPGRADE TO A SNOW ADVISORY SOUTH 1/2 OF THE CWA TONIGHT DUE
TO GOOD LIFT IN THE DENDRITIC GROWTH REGION OF THE CLOUDS (-12C TO
-15C) AND THE AREA OF NET ISENTROPIC OMEGA THAT CROSSES THE SOUTHERN
1/3 OF LOWER MICHIGAN AROUND 06Z. BESIDE THAT THE 500 TO 300 MB
DEFORMATION ZONE MATCHES THE CURRENT SNOW AREA VERY WELL AND THAT
MOVES DIRECTLY ACROSS THE SOUTHERN 1/3 OF LOWER MICHIGAN BTW 00Z AND
06Z.  CLEARLY A PERIOD OF MODERATE SNOW IS A GOOD BET FROM 00Z TO
06Z OVER THE SRN 1/3 OF THE STATE. ALL OF THIS LEADS ME TO BE ON THE
FENCE FOR 3 TO 5 INCHES SOUTH OF INTERSTATE 96 TONIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WDM
Hazardous weather outlook, Dec 3, 4:30 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 AM EST SAT DEC 3 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-040900-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
430 AM EST SAT DEC 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE TRACKING THROUGH THE OHIO VALLEY TONIGHT WILL BRING
ACCUMULATING SNOWS TO SOUTHERN MICHIGAN. 2 TO 4 INCH ACCUMULATIONS
ARE EXPECTED ALONG THE INTERSTATE 94 CORRIDOR... WITH 1 TO 3 INCH
AMOUNTS TO THE NORTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW SHOWERS ARE EXPECTED EACH DAY SUNDAY THROUGH
THURSDAY AS COLD AIR CONTINUES TO POUR INTO THE REGION. ADDITIONAL
ACCUMULATIONS ARE LIKELY...PARTICULARLY WEST OF HIGHWAY 131. LARGE
WAVES WILL BE COMMON ON LAKE MICHIGAN...POSING A THREAT TO SMALL
CRAFT AS WELL AS ANYONE VENTURING OUT ON PIERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED. USE THE WEATHER SPOTTER REPORT FORM ON OUR WEB
PAGE AT WWW.WEATHER.GOV/GRR.

MEADE

Nearby

Snow Advisories in Michigan, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.